Illinois, 2007

Heat in Illinois, August 6 to 9, 2007

August 6 to 9, 2007 · NWS PAH · 19 events in 19 counties and zones

Surface high pressure located over the Deep South remained nearly stationary. A persistent hot and humid southwest wind flow around this high brought an extended period of dangerously high heat indices, ranging from 105 to 110 degrees on several afternoons.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
37
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface high pressure located over the Deep South remained nearly stationary. A persistent hot and humid southwest wind flow around this high brought an extended period of dangerously high heat indices, ranging from 105 to 110 degrees on several afternoons. A number of persons were treated for heat exhaustion, including 37 at a Carbondale hospital. Several counties opened a cooling shelter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 2:10 AM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 2:10 AM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT MON AUG 6 2007

.DISCUSSION...
MAIN FORECAST CONCERN CONTINUES TO BE THE HEAT.

UNLIKE YESTERDAY...SURFACE WINDS WILL BE A LITTLE LESS OF A FACTOR
IN MIXING DOWN DEW POINTS THIS AFTERNOON. MID AFTERNOON DEW POINTS
AROUND 70 AND TEMPS IN THE UPPER 90S WILL PRODUCE HEAT INDICES
NEAR 105 DEGREES. THOUGH SOME LOCATIONS MAY NOT TECHNICALLY MEET
ADVISORY CRITERIA...THE PROLONGED HEAT WAVE WARRANTS CONTINUED
ATTENTION AND KEPT OUR HEAT ADVISORY GOING FOR TODAY. CONDITIONS
ARE EXPECTED TO BE A LITTLE WORSE FOR TUESDAY...WITH AFTERNOON MAX
TEMPS AROUND 100 DEGREES WITH DEW POINTS MOSTLY IN THE LOWER 70S.
WITH EXPECTED HEAT INDICES IN THE 103 TO 108 DEGREE RANGE...EXTENDED
THE HEAT ADVISORY INTO TUESDAY.

BEYOND TUESDAY...THE UPPER HIGH WILL REMAIN JUST TO OUR
SOUTH...AND SURFACE HIGH PRESSURE WILL BE OVER THE GULF OF MEXICO.
THIS WILL CONTINUE TO HELP PUMP WARM MOIST AIR INTO THE REGION. WE
WILL REMAIN IN THIS STAGNANT HOT WEATHER PATTERN THROUGH THURSDAY.
WITH EXPECTED AFTERNOON HIGHS AROUND 100 DEGREES...HEAT INDICES
MAY FLIRT WITH 110 DEGREES FOR WEDNESDAY AND THURSDAY...AND WE
WILL CONTINUE MONITOR FORECAST TEMPS AND DEW POINTS TO DECIDE IF
SOMETHING MORE THAN HEAT ADVISORIES WILL NEED TO BE ISSUED.

A SMALL RAY OF HOPE IS SHOWN BY FRIDAY...WITH GFS BRINGING A WEAK
FRONT ACROSS OUR REGION THURSDAY NIGHT INTO EARLY FRIDAY. THOUGH
AM NOT INCLUDING ANY POPS WITH PASSAGE OF THIS FRONT AT THIS
POINT...IF THIS SOLUTION PANS OUT...IT MAY BRING DOWN TEMPS AND
DEW POINTS JUST ENOUGH TO PROVIDE A LITTLE RELIEF FROM THE HEAT BY
THE WEEKEND.

FOR THE NEAR TERM TEMPS...PREFERRED THE WARMER HIGHS AND LOWER DEW
POINTS OF THE LATEST MAV GUIDANCE. IN THE EXTENDED...ONLY MADE A
FEW MINOR TWEAKS BASED ON THE LATEST MEX GUIDANCE.

&&

.AVIATION...
A FEW CU POSSIBLE TODAY...OTHERWISE THERE MAY BE SCT CI. SW WINDS UP
TO 10 KTS EXPECTED TODAY...THEN S 5 KTS OR LESS TONIGHT. BRIEF MVFR
VSBYS DUE TO HZ POSSIBLE THRU 13Z THIS MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...RST
AVIATION...CN
Hazardous weather outlook, Aug 6, 3:28 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
428 AM CDT MON AUG 6 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-070930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT MON AUG 6 2007

...HEAT ADVISORY IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES WILL REACH THE UPPER 90S THIS AFTERNOON.
COMBINED WITH THE HIGH RELATIVE HUMIDITY ACROSS THE AREA...HEAT
INDEX READINGS WILL BE NEAR 105 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON TEMPERATURES WILL REACH AROUND 100 DEGREES ON
TUESDAY...PRODUCING HEAT INDEX READINGS OF 105 TO 108 DEGREES AT
MOST LOCATIONS. THESE HOT AND HUMID CONDITIONS WILL PERSIST
THROUGH THE END OF THE WORK WEEK...WITH ADDITIONAL HEAT ADVISORIES
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
August 6, 12:00 PM CST to August 9, 6:00 PM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 6, 12:00 PM CST to August 9, 6:00 PM CST
Where
Jackson forecast zone
Injuries
37 direct, 0 indirect
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 6, 12:00 PM CST to August 9, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 6, 12:00 PM CST to August 9, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
Edwards forecast zone
Reported by
ASOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Perry

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
Wabash forecast zone
Reported by
ASOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 7, 12:00 PM CST to August 9, 6:00 PM CST
Where
White forecast zone
Reported by
ASOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 8, 12:00 PM CST to August 9, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
ASOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Massac

When
August 8, 12:00 PM CST to August 9, 6:00 PM CST
Where
Massac forecast zone
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Saline

When
August 8, 12:00 PM CST to August 9, 6:00 PM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 8, 12:00 PM CST to August 9, 6:00 PM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 9, 12:00 PM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 9, 12:00 PM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Pope

When
August 9, 12:00 PM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Union

When
August 9, 12:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48707, 48714, 48715, 48720, 48708, 48709, 48712, 48718, 48724, 48725, 48726, 48710, 48717, 48722, 48728, 48713, 48716, 48719, 48723.